Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 13, 2012, 8:53 PM CDT for Steele County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2012, 8:53 PM CDT (01:53 UTC)
- Expired
- Jul 13, 2012, 9:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
County Steele County, MN
The radar
The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 286 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
001
WWUS83 KMPX 140153
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
853 PM CDT FRI JUL 13 2012
MNZ085-093-140230-
FREEBORN-STEELE-
853 PM CDT FRI JUL 13 2012
...THUNDERSTORMS MOVING ALONG THE FREEBORN AND STEELE
COUNTY LINE THROUGH 930 PM CDT...
AT 848 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR GENEVA. THIS STORM WAS MOVING EAST AT 30 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GENEVA.
BLOOMING PRAIRIE.
LAT...LON 4391 9333 4392 9315 4392 9303 4385 9303
4379 9305 4378 9333
TIME...MOT...LOC 0153Z 267DEG 24KT 4385 9320
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 13, 8:00 PM CDT, 53 minutes earlier.
Area forecast discussion, Jul 13, 8:00 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 800 PM CDT FRI JUL 13 2012 .DISCUSSION...ISSUED 358 PM CDT TONIGHT AND SATURDAY...DYING SFC CDFNT SHIFTING E THIS AFTN...ABOUT HALFWAY THROUGH MN...WITH SCATTERED CONVECTION HAVING SPAWNED ALONG AND JUST AHEAD OF IT. OF MORE SIGNIFICANCE IS A STACKED UPPER LEVEL SHORTWAVE TROUGH ALSO SWINGING THROUGH MN INTO THE WRN GREAT LAKES. SFC OBS SHOW A DEFINITIVE WIND SHIFT LINE BUT OTHERWISE THERE IS VERY LITTLE DIFFERENCE IN TEMPERATURES FROM ONE SIDE TO THE OTHER AND THERE IS ONLY SLIGHTLY MORE NOTICEABLE DROPS IN DEWPOINTS. HOWEVER...INSTABILITY IS CERTAINLY HEIGHTENED AHEAD OF THE FRONT WITH 2500-3000 K/KG MUCAPE...INCLUDING 1000-1500 J/KG OF DCAPE. LI/S ARE ALSO DOWN TO ARND -8C WITH NO MORE EXISTING CAP. THERE IS STILL THE PROBLEM OF VERY LITTLE SHEAR AND ONLY MODERATELY IMPRESSIVE LAPSE RATES...SO THERE REMAINS THE SLIGHT RISK OF SEVERE STORMS BUT ONLY ISOLD AT BEST. WITH THESE STORMS GOING IN THE PEAK HEATING OF THE DAY...AM EXPECTING THEM TO GRADUALLY DIMINISH AS THEY SHIFT OFF TO THE EAST THIS EVENING. THE WEAK CDFNT /OR WIND SHIFT LINE/ WILL CONTINUE TO PUSH THRU THE REGION TONIGHT. THIS WILL BE FOLLOWED BY SFC HIGH PRESSURE AND A BUILDING UPPER LEVEL RIDGE FOR SATURDAY THAT WILL MAKE FOR MOSTLY CLEAR SKIES AND CONTINUED WARMING TEMPERATURES. FOR TONIGHT... LINGERING CLOUD COVER WILL MAKE FOR ANOTHER MILD NIGHT WITH LOWS ONLY DROPPING TO THE 65-70 DEGREE RANGE. AS FOR TOMORROW...EVEN WITH W-NW FLOW BEHIND THE FNT...A SECONDARY FNT WOBBLING NEAR THE CANADIAN BORDER WILL KEEP THE WARM AIR IN PLACE WITH TEMPERATURES AGAIN IN THE 85-90 DEGREE RANGE OVER THE AREA TMRW. SOME SPOTS IN FAR SWRN MN MAY EVEN CLIMB INTO THE LWR 90S WITH PLENTY OF SUN. SATURDAY NIGHT THROUGH MONDAY...STRONG RIDGING BOTH AT THE SFC AND ALOFT WILL SHIFT ACROSS THE REGION FROM THE CENTRAL PLAINS... RESULTING IN A CONTINUATION OF THE DRY WEATHER ALONG WITH A SIGNIFICANT WARMUP FOR THE START OF NEXT WEEK. H85 TEMPS CLIMB TO ARND 20C ON SUNDAY THEN INCREASE TO NEARLY 25C ON MON. TRANSLATING TO THE SFC...THIS WILL RESULT IN HIGHS IN THE LOW-MID 90S ON SUN FOLLOWED BY MID-UPR 90S ON MON. THE OTHER CONCERN IS THAT SFC DEWPOINTS WILL ALSO BE ON THE INCREASE...REACHING NEARLY 70F BY MON. STRONG CAPPING WILL PREVENT ANY STORMS...BUT THE COMBINATION OF THE HIGHER MAX TEMPS AND ELEVATED HUMIDITY WILL LIKELY LEAD TO HEAT ADVY CONDITIONS OVER THIS PERIOD...ESPECIALLY WITH MIN TEMPS IN THE LOWER 70S. WILL NEED TO SEE HOW THE MODELS EVOLVE OVER THE NEXT FEW RUNS BEFORE MAKING THE DETERMINATION ON ANY SUPPLEMENTAL PRODUCTS. THE RIDGE STARTS TO LOSE ITS INFLUENCE LATE MONDAY...AND THIS WILL BE FOLLOWED BY A SLIGHT CHANGE IN THE WX PATTERN. TUESDAY THROUGH THURSDAY...A MORE ZONAL UPPER LEVEL FLOW IS EXPECTED FOR THE MIDDLE OF NEXT WEEK WHICH WILL BE ACCOMPANIED BY SEVERAL SFC FRONTS EITHER APPROACHING NEAR OVER PASSING OVER THE REGION. THE MAIN COMPLICATION IS THE LACK OF MOISTURE WITH THE APPROACHING SYSTEMS THAT WILL MAKE THE PRECIP FORECAST QUITE PROBLEMATIC. LONG-RANGE MODELS FREQUENTLY HIGHLIGHT POPS NO HIGHER THAN 20 PERCENT DURING THIS PERIOD...BUT THE PROLONGED DRY PERIOD MAKES TRYING TO PINPOINT A LOCATION QUITE DIFFICULT SO HAVE OPTED TO RUN WITH A DRY FCST TUE-WED WHILE A MORE DEFINED SFC FRONT ALONG WITH SEVERAL UPPER-LEVEL SHORTWAVES ROUND THE PERIPHERY OF DEEP PLAINS HIGH PRES THAT GIVE SLIGHTLY MORE CONFIDENCE TO INCLUDE POPS FOR THU. AS FOR TEMPS...THE RELAXING UPPER HIGH WILL MAKE FOR SLIGHTLY COOLER TEMPS TUE-WED...DROPPING BACK INTO THE 80S. BUT...THE POTENTIAL APPROACH OF ANOTHER BUILDING UPPER RIDGE LOOKS TO BE THE START OF ANOTHER WARMING TREND FOR THE LATTER HALF OF THE WEEK. && .AVIATION... /008Z TAF ISSUANCE/ LINE OF TSTMS RUNNING FROM NEAR KEAU TOWARD KAEL CONTINUING TO MOVE EAST 20 KTS. ONCE THIS LINE MOVE THRU ANY FURTEHR TSTMS WILL VERY ISOLATED AND MAY AFFECT STC/MSP AND RNH/EAU UNTIL AROUND 04Z. CONCERN LATER TONIGHT WITH BE WITH FOG FORMATION WITH PCPN WHICH OCCURED THIS EVENING AS SFC WIND FIELD BECOMES LIGHT. THIS WOULD AFFECT MAINLY EAU/RNH WHICH SHUD SEE A PRD OF IFR AFT 08Z...WITH IFR VSBYS ALSO PSBL AT STC. KMSP...MAIN THREAT OF TSTMS HAS MOVED E OF MSP..BUT FEW SHWRS CONTINUE UPSTREAM N OF STC. ATTM EXPECT THREAT TO BE SMALL ENUF TO LEAVE OUT OF TAF. WITH PCPN EARLIER THIS EVENING MAY SEE SOME PATCHY FOG DVLP...MAINLY IN MN RIVER VALLEY. /OUTLOOK/ SATURDAY AFTERNOON/NIGHT...VFR. WINDS NORTHERLY AT 5 TO 10 KTS. SUNDAY...VFR. WINDS SE AT 5-15 KTS. MONDAY...VFR. WINDS S-SW 10-20 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JPC/BAP
Hazardous weather outlook, Jul 13, 2:36 PM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 236 PM CDT FRI JUL 13 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 141300- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 236 PM CDT FRI JUL 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING ALONG AND EAST OF A LINE FROM REDWOOD FALLS TO LITTLE FALLS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... A FEW SEVERE STORMS ARE POSSIBLE. THE MAIN SEVERE WEATHER THREAT WILL BE HAIL AROUND ONE INCH IN DIAMETER... ALONG WITH LOCALIZED WIND GUSTS NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 35 ON SATURDAY... BUT SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY AND THURSDAY... ALTHOUGH IT IS TOO EARLY TO DETERMINE THE LIKELIHOOD OF SEVERE WEATHER. HOT AND HUMID CONDITIONS ARE EXPECTED ON MONDAY... WITH HEAT INDICES IN EXCESS OF 100 DEGREES POSSIBLE DURING THE AFTERNOON AND EARLY EVENING. CONTINUE TO MONITOR LATER FORECASTS FOR UPDATES ON THIS POTENTIAL FOR EXCESSIVE HEAT ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RAH
In the hours before
Local storm report, Jul 13, 7:47 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 PM CDT FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 2 NNE BRICELYN 43.59N 93.79W
07/13/2012 E1.00 INCH FARIBAULT MN TRAINED SPOTTER
&&
CARLYONSpecial weather statement, Jul 13, 7:57 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 757 PM CDT FRI JUL 13 2012 MNZ093-140145- FREEBORN- 757 PM CDT FRI JUL 13 2012 ...THUNDERSTORMS MOVING OVER CENTRAL FREEBORN COUNTY THROUGH 845 PM CDT... AT 753 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MANCHESTER. THIS STORM WAS MOVING SOUTHEAST AT 10 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MANCHESTER. CLARKS GROVE. ALBERT LEA. HAYWARD. GLENVILLE. LAT...LON 4371 9309 4351 9322 4365 9357 4382 9347 TIME...MOT...LOC 0057Z 295DEG 11KT 4370 9340
Local storm report, Jul 13, 8:02 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
802 PM CDT FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 5 NE BRICELYN 43.61N 93.74W
07/13/2012 M1.00 INCH FARIBAULT MN LAW ENFORCEMENT
SIGNIFICANT CROP DAMAGE REPORTED FROM LARGE HAIL.
&&
CARLYONLocal storm report, Jul 13, 8:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
807 PM CDT FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 4 S ALDEN 43.61N 93.57W
07/13/2012 M1.25 INCH FREEBORN MN STORM CHASER
HAS BEEN ONGOING FOR 10 MINUTES.
&&
CARLYONLocal storm report, Jul 13, 8:28 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
828 PM CDT FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 1 E MANCHESTER 43.72N 93.43W
07/13/2012 M1.00 INCH FREEBORN MN TRAINED SPOTTER
&&
CARLYONSpecial weather statement, Jul 13, 8:53 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
853 PM CDT FRI JUL 13 2012
MNZ085-093-140230-
FREEBORN-STEELE-
853 PM CDT FRI JUL 13 2012
...THUNDERSTORMS MOVING ALONG THE FREEBORN AND STEELE
COUNTY LINE THROUGH 930 PM CDT...
AT 848 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR GENEVA. THIS STORM WAS MOVING EAST AT 30 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GENEVA.
BLOOMING PRAIRIE.
LAT...LON 4391 9333 4392 9315 4392 9303 4385 9303
4379 9305 4378 9333
TIME...MOT...LOC 0153Z 267DEG 24KT 4385 9320The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:12 PM CDT | Special Weather Statement | MPX | Faribault | 48 min |
| Jul 13, 7:16 PM CDT | Special Weather Statement | MPX | Steele | 44 min |
| Jul 13, 7:36 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 24 min |
| Jul 13, 7:50 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 25 min |
| Jul 13, 7:57 PM CDT | Special Weather Statement | MPX | Freeborn | 48 min |
| Jul 13, 8:16 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 31 min |
| Jul 13, 8:29 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 31 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.